Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 135, NWS Tulsa, OK

April 29, 2009Choctaw County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 29, 2009, 11:56 AM CDT for Choctaw County, Pushmataha County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 11:56 AM CDT (16:56 UTC)
Expired
Apr 29, 2009, 1:00 PM CDT
In force
64 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Choctaw County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 156 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 9:36 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:50 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 29, 9:50 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
950 AM CDT WED APR 29 2009

...UPDATE...

.DISCUSSION...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH IN SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS. VERY WELL DEVELOPED MCS MOVING INTO SOUTHEAST
OKLAHOMA OVER THE NEXT FEW HOURS WITH VERY HEAVY RAIN. MAIN THREAT
FOR SEVERE IS HAIL AND STRONG WINDS.

MCS MOVING INTO AREA WITH PRECIPITABLE WATER AMOUNTS OF 1.5 TO
2 INCHES BRIEF EXTREME RAINFALL IS POSSIBLE WITH THIS SYSTEM.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 1 PM WEDNESDAY TO 7 PM THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH FROM 1 PM WEDNESDAY TO 7 PM THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....10
Hazardous weather outlook, Apr 29, 9:03 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
903 AM CDT WED APR 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
845 AM CDT WED APR 29 2009

...HEAVY RAIN EVENT EXPECTED OVER EAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

AREA AT GREATEST RISK...ALL AREAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

AREA AT GREATEST RISK...ALL AREAS.

DISCUSSION...
AN UPPER TROUGH WITH A DEEPENING MID LEVEL LOW PRESSURE AREA IS
APPROACHING EASTERN OKLAHOMA AT MID MORNING WITH AN IMPRESSIVE
AREA OF RAIN AND THUNDERSTORMS. RAINFALL AMOUNTS TO OUR WEST HAVE
APPROACHED 4 INCHES IN SOUTHWEST OKLAHOMA AND THIS AREA IS MOVING
INTO EASTERN OKLAHOMA LATE THIS MORNING. PRECIPITABLE WATER VALUES
ARE FORECAST TO BE NEAR 2 INCHES LATER TODAY AS SOUTH WINDS CONTINUE
TO FEED MOISTURE INTO THE AREA AHEAD OF THIS SYSTEM. SOME THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAIN IS
LIKELY. WIDESPREAD AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED ACROSS MUCH
OF THE AREA THROUGH THURSDAY WITH LOCAL AMOUNTS OF 5 TO 7 INCHES
POSSIBLE. SATURATED SOIL CONDITIONS WILL ENHANCE RUNOFF...WHICH WILL
LIKELY LEAD TO FLOODING PROBLEMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER LEVEL PATTERN IS NOT EXPECTED TO UNDERGO MUCH EVOLUTION
OVER THE COMING WEEK. THEREFORE... THE ACTIVE WEATHER PATTERN
WILL PERSIST THROUGHOUT THE ENTIRE 7 DAY FORECAST PERIOD.
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY. HEAVY RAINFALL AND THE
POTENTIAL FOR FLOODING WILL AGAIN BECOME A CONCERN ON FRIDAY AS A
SURFACE FRONT ENTERS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND REMAIN AWARE OF CONDITIONS OVER THE COMING DAYS. WEATHER
CONDITIONS AND FORECASTS THIS TIME OF YEAR ARE SUBJECT TO
VERY RAPID CHANGES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 29, 11:43 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT WED APR 29 2009

OKZ065-066-071-291730-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
1143 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

AT 1142 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES WEST OF BEARDEN TO 5 MILES SOUTHWEST OF
VERNON...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WILSON...OKEMAH...WELEETKA...
BEARDEN...CLEARVIEW...PHAROAH...CASTLE...PADEN...BOLEY...MASON...
HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...HANNA...
VERNON...RAIFORD...STIDHAM...PIERCE...HITCHITA AND COUNCIL HILL.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3560 9662 3555 9562 3520 9576 3520 9582
      3515 9597 3529 9599 3529 9643 3545 9644
      3545 9647 3542 9649 3544 9656 3541 9653
      3538 9654 3538 9655 3539 9657 3541 9659
TIME...MOT...LOC 1642Z 240DEG 23KT 3535 9656 3518 9600

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:49 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more40 hr
Apr 29, 11:04 AM CDTSevere Thunderstorm WarningTSAPittsburg56 min
Apr 29, 11:42 AM CDTAreal Flood AdvisoryTSANowata, Osage, Washington2 hr
Apr 29, 11:43 AM CDTSpecial Weather StatementTSAOkfuskee47 min
Apr 29, 11:51 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg, Pushmataha54 min
Apr 29, 12:17 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee58 min
Apr 29, 12:46 PM CDTWind AdvisoryTSACraig, Creek, McIntosh, Mayes, Muskogee, Nowata and 7 more3 hr
Apr 29, 12:56 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha79 min
Apr 29, 1:07 PM CDTFlash Flood WarningTSAChoctaw2 hr
Apr 29, 2:06 PM CDTRiver Flood WarningTSANowata3 days
Apr 29, 2:16 PM CDTSpecial Weather StatementTSASequoyah44 min
Apr 29, 2:18 PM CDTSpecial Weather StatementTSALeFlore57 min
Apr 29, 3:19 PM CDTSpecial Weather StatementTSALeFlore41 min
Apr 28, 7:19 PM CDTSpecial Weather StatementTSACarroll26 min
Apr 29, 4:13 PM CDTSpecial Weather StatementTSAFranklin47 min
Apr 29, 4:31 PM CDTSpecial Weather StatementTSAFranklin44 min
Apr 29, 4:59 PM CDTSpecial Weather StatementTSAMadison46 min
Apr 29, 5:04 PM CDTTornado WarningTSAMadison24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.